Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2001, 1:18 PM CDT for Barton County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 2, 2001, 1:18 PM CDT (18:18 UTC)
- Expired
- Apr 2, 2001, 2:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, MO
The radar
The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 1:29 PM CDT | Hail 0.75 | Liberal, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 021820 SVRSGF MOC011-021900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 PM CDT MON APR 2 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN SOUTHWEST MISSOURI * UNTIL 200 PM CDT * AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MINDENMINES...OR 9 MILES NORTHEAST OF PITTSBURG...MOVING EAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAMAR BY 145 PM CDT. THE TOWNS OF BURGESS...IANTHA...OAKTON...LAMAR HEIGHTS AND KENOMA ARE ALSO IN THE PATH OF THIS STORM. ONE INCH HAIL WAS REPORTED AT ARMA AT 115 PM. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT SO THAT THEY CAN RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. LAT...LON 3763 9465 3750 9473 3741 9414 3763 9420 DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:01 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 2, 12:01 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1201 PM CDT MON APR 2 2001 HAVE UPDATED ZONES AS OF 1135 AM. FIRST TO REMOVE SVR TSTM WATCH NO. 80 FROM THE SWRN COUNTIES. SECOND...TO LOWER HIGH TEMPS A LITTLE TO ACCOUNT FOR RAIN COOLED AIR. AND THIRD...TO INCRS POPS TO CATEGORICAL OVER THE ERN TWO THIRDS OF THE CWFA SINCE THERE IS A LARGE AREA OF SHWRS AND TSTMS TO MOVE ACROSS. KEPT 50 PCT CHC IN THE WRN AND SWRN COUNTIES. LATEST UA ANALYSIS SHOWED A PATTERN THAT WILL FAVOR A WARM FRONT TO EXIST FROM OKLAHOMA TO ARKANSAS. THIS WARM FRONT FITS IN CONCEPTUALLY WITH WNWRLY UPPER JET...THAT XTNDD FROM IA TO NC/SC. 850MB MSTR WAS MAXIMIZED OVER NRN AND NERN OK...WITH +12 DWPTS...ALONG WITH SPEED CNVRGC INTO WARM FRONT. SIMILAR PATTERN OF WAA/MSTR CNVRG EXISTED AT 700MB. 02/15Z SFC ANALYSIS SHOWED TIGHT DWPT GRADIENT FROM AR TO NERN OK AND SERN KS...THE DWPT GRADIENT MAGNITUDE WAS 20F DEGREES. OBVIOUSLY SFC WARM FRONT XTNDD ALG THE SRN EDGE OF DWPT GRADIENT. SFC WARM FRONT CURVED FROM SRN AR/NERN OK/NRN OK THEN INTO A LOW OVER WRN OK. 500MB ANALYSIS SHOWED A WEAK SHRT WV THAT XTNDD FROM SERN CO TO SWRN TX...AT 02/12Z. THIS SHRT WV AIDED THE DVLPMNT OF SHWRS AND TSTMS SINCE THIS AM. WARM ADVECTION PATTERN WILL REMAIN IN PLACE...DUE TO THE PERSISTENT LOCATION OF THE WNWRLY UPPER JET. THIS SITUATION WILL CONTINUE THROUGH THE REST OF TODAY AND INTO TUES...THINK THAT BEST FCST WOULD BE TO RELY ON PERSISTENCE...THAT IS...ADDITIONAL SHWRS AND TSTMS WILL DVLP EITHER JUST TO THE WEST OF THE CWFA...OR OVER THE CWFA THIS AFTN. HWVR THE SVR THREAT WILL BE AT A RELATIVE MINIMUM TODAY...UNTIL LATE TNGT AND TUEtS AM. THAT IS WHEN NEXT UPPER SHRT WV APPROACHES AND NOCTURNAL LOW LVL JET INCREASES. .SGF... MO...NONE. KS...NONE. D.STEINMETZ
In the hours before
Special weather statement, Apr 2, 11:15 AM CDT, 2 hours 3 minutes before
KSZ073-097-101-MOZ066-077-088>090-093>095-101>104-030415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 AM CDT MON APR 2 2001 ...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MISSOURI CANCELED... THE SEVERE THUNDERSTORM WATCH...ISSUED EARLIER THIS MORNING AND IN EFFECT UNTIL NOON FOR SOUTHWEST MISSOURI...HAS BEEN CANCELED. HOWEVER... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF SOUTHERN MISSOURI...AND NORTHERN ARKANSAS THIS AFTERNOON THROUGH TUESDAY. ALTHOUGH THE STORMS WILL REMAIN BELOW SEVERE LIMITS...SMALL HAIL AND GUSTY WINDS WILL STILL OCCUR. THERE IS ALSO THE CHANCE FOR SEVERE STORMS LATER TONIGHT...AND ON TUESDAY. STAY ED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI. DAVIS/FOSTER
Special weather statement, Apr 2, 1:00 PM CDT, 18 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON APR 2 2001 ...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TUESDAY ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS... THE OUTLOOK THROUGH TONIGHT... A FEW THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE LIKELY ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THE STORMS WILL BE FROM HAIL...UP TO DIME SIZE...AND BRIEF HEAVY RAINFALL. A WARM FRONT EXTENDED FROM SOUTHERN ARKANSAS...TO NORTHEAST OKLAHOMA ....AND THEN CURVED INTO A LOW OVER WESTERN OKLAHOMA. VERY MOIST AIR AIR WILL CONTINUE TO COLLIDE WITH THE WARM FRONT. WARM...MOIST...AND UNSTABLE AIR ALOFT...WILL CONTINUE TO FEED ACROSS THE WARM FRONT AND INTO KANSAS AND MISSOURI. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP OVER SOUTHEASTERN KANSAS AND MOST OF THE MISSOURI OZARKS THROUGH TONIGHT. IN ADDITION...THE CHANCES OF SEVERE THUNDERSTORMS WILL INCREASE LATE TONIGHT AND INTO TUESDAY MORNING. THIS IS DUE TO A STRONGER FLOW OF WARM...MOIST...AND UNSTABLE AIR ACROSS THE WARM FRONT LATE TONIGHT. THESE STORMS WOULD MOST LIKELY DEVELOP AFTER MIDNIGHT. THE MAIN THREAT FROM THE STORMS WOULD BE LARGE HAIL...WIND GUSTS TO 60 MPH... AND HEAVY RAIN. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATE TONIGHT. .OUTLOOK FOR TUESDAY THROUGH FRIDAY... STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS TUESDAY MORNING BEFORE DECREASING TOWARDS LATE MORNING. HOWEVER ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE INTO WEDNESDAY MORNING. SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER CONDITIONS TUESDAY. D.STEINMETZ
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 9:17 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 28 min |
| Apr 2, 1:53 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade | 37 min |
| Apr 2, 2:27 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Greene, Polk | 33 min |
| Apr 2, 2:55 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 35 min |
| Apr 2, 3:30 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 30 min |
| Apr 2, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.